Q: Can Multiple Mood Stabilizers at Super-low Doses be Effective for
Hypersensitivity to Meds?
Dear Dr. Phelps,
My diagnosis is BP II and I am currently being treated with 60 mg day/ Cymbalta
and 100 mg day Lamictal. This is currently the best treatment I have received ,
but still not good enough. My main problem is that I have been extremely
sensitive to the side effects of every medication that I have ever tried. The
Lamictal has given me the best results; although, even at the low dose of 100
mg. I struggle with �word searching�, memory, and other cognitive dulling. (no
mania though and does do a bit of mood stabilizing.) My past experience with
Cymbalta is that it works wonderful at first, then stops. My concern is that I
have recently increased the dose and fear that I might need to keep increasing
it. It isn't cutting the depression well enough and has never helped with
obsessive thinking. I'm also experiencing a lot of anxiety.
I am wondering about adding another low dose of a mood stabilizer, but I have
been hypersensitive to ones I've tried: Lithium and Topamax. (Can't take Depakote because of PMDD). I am also wondering if super-low doses of multiple
mood stabilizers might be an option and if so which one(s) might be best.
Thanks so much,
Dear Amanda --
As you say, "super-low doses of multiple mood
stabilizers" is definitely an option. If lithium didn't bother you too much,
until the dose was fairly high, then it might deserve to be relatively high on
your list. Most of the other medications typically regarded as "mood
stabilizers" are candidates (here's my
In addition, one other strategy you could discuss with
your psychiatrist is to try gradually tapering off Cymbalta. That is probably a
scary thought, given that you are still having significant depression. The fact
that you have needed to increase the dose, when before it "stops working"
suggests that there is something not entirely stable about that strategy. If
you have never had Lamictal without Cymbalta, you probably need a look at that,
at some point. Although there is considerable controversy about this, many mood
experts think that antidepressants can have a destabilizing influence in subtle
ways, including actually worsening depression symptoms, ironically (by inducing
cycling. If a person's predominant mood disturbance, when she/he cycles, is
depression, then by inducing more cycles, antidepressants can actually "cause
depression", in a manner of speaking.).
("Gradually" means taking four months or more. If
some of the steps are pretty rough, with a return of emotional fragility or
increased anxiety or worse and sleep, slowing down or taking smaller steps,
particularly near the bottom, it can be important. Of course, you don't want to
do this on your own; make sure you discuss it openly with your psychiatrist).
During the tapering off process, depression symptoms
which worsen can sometimes be handled using one of at least
nine antidepressants that aren't antidepressants
(you are already on one from that list, and numerous others may not be
candidates for you, but that is a list worth knowing about).
Good luck with the process --
Published April, 2008